Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 16, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 1996, 6:34 PM CDT for Grant County, Kearny County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 1996, 6:34 PM CDT (23:34 UTC)
- Expired
- May 6, 1996, 7:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Grant County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 062334 SVRDDC KSC067-093-070000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 634 PM CDT MON MAY 6 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST KANSAS ...NORTHEASTERN GRANT COUNTY...SOUTHEASTERN KEARNY COUNTY AT 630 PM A SEVERE THUNDERSTORM WAS LOCATED ABOUT 10 MILES SOUTH OF LAKIN. THIS STORM WAS MOVING EAST AT 15 MPH AND WILL MOVE OVER OPEN FARMLAND. THIS STORM IS CAPABLE OF PRODUCING 3/4 INCH HAIL AND GUSTY WINDS TO 40 MPH. GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:31 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 6, 3:31 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT MON MAY 6 1996 MAIN FORECAST PROBLEM IS TIMING AND LOCATION OF TSTM DEVELOPMENT. MOST OF THE SOUTHERN AND WESTERN PORTIONS OF THE CWA HAVE CLEARED OFF THIS AFTERNOON WITH LOW CLOUDS AND FOG STILL LOCATED NORTH OF A LINE FROM TRIBUNE TO AROUND MEDICINE LODGE. TEMPERATURES IN THE CLEAR AREAS INTO THE 80S WITH THE REST OF THE CWA STILL IN THE 50S TO LOW 60S. DRYLINE STILL WAY TO THE WEST WITH DEWPOINTS AT 19Z STILL IN THE 50S ACROSS THE CWA. THE FRONTAL BOUNDARY WILL CONTINUE TO PUSH TO THE NORTH NORTHEAST AS LOW PRESSURE DEVELOPS OVER THE TEXAS PANHANDLE. WITH THE ABUNDANCE OF HEATING IN THE SOUTH AND SOUTHWEST...THIS SHOULD BE THE FOCAL POINT FOR THE FIRST DEVELOPMENT. THE SOUTHEASTERLY FLOW WILL KEEP THE MOISUTRE COMING IN WITH CONVERGENCE ALONG THE FRONT...AND THE SOUTHERLY LOW LEVEL JET WILL ALLOW THE STORMS TO PROPAGATE TO THE EAST AND LIKEY BECOME AN MCS BY THE TIME IT GETS OVER EASTERN KANSAS...WHERE THE ATMOSPHERE IS EVEN MORE UNSTABLE. AS FAR AS TIMING GOES...WOULD EXPECT TO SEE THE STORMS BEGIN AROUND SUNSET IN THE WEST AS THE FRONT MOVES IN AND LIKELY BE EAST OF THE CWA BY 07Z OR 08Z. WITH THE SFC FLOW STAYING OUT OF THE SOUTHEAST...COULD SEE LOW CLOUDS AND FOG REDEVELOP BY SUNRISE. ON TUESDAY...THE BOUNDARY LAYER GRAPHICS INDICATE RAPID DRYING AND 850 TEMPS RISE INTO THE 20 TO 25 DEGREE RANGE. THEREFORE...FEEL THAT CURRENT FORECAST OF PARTLY CLOUDY LOOKS GOOD. TEMPS SHOULD RISE NICELY UNDER THE EARLY MAY SUN. DDC 056/085 058/088 058 504 GCK 055/086 057/090 056 504 EHA 057/089 059/094 060 301 LBL 056/088 057/092 058 501 HYS 052/080 055/087 056 504 P28 057/086 061/091 062 604 PARKIN
In the hours before
Special weather statement, May 6, 4:56 PM CDT, 1 hour 38 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-070000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 456 PM CDT MON MAY 6 1996 SYNOPSIS: A RAPIDLY DEVELOPING LINE OF THUNDERSTORMS WAS FROM NORTHWEST OF ULYSSES TO NEAR RICHFIELD AND ON INTO EXTREME SOUTHEAST COLORADO AT 500 PM CDT. MOVEMENT WAS TO THE EAST AT 20 MPH. THE AIRMASS OVER PARTS OF SOUTHWEST KANSAS AND THE OKALHOMA PANHANDLE IS SHOWING LIFTED INDEXES OF -6 TO -8 WITH 2500 TO 3000 J/KG OF B+. SUBCLOUD LAYER HODOGRAPHS SHOW A STRONG VEERING PATTERN AND MIXING SURFACE MIXING RATIO CONVERGENCE IS IN EXCESS OF 2 G/KG/HR. A FRONT/DRY LINE INTERSECTION IS ALSO PRESENT. SIGNIFICANT ROTATING CONVECTION IS LIKELY IN SOUzTHWEST KANSAS. COUNTY EMERGENCY MANAGERS SHOULD CALL STORM SPOTTERS TO ASSEMBLY POINTS. JOHNSON
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.